Can skin antibiotics affect pregnancy which is planned for future?

Dear Ask The Doctor:  I am 25 years old, I have been suffering from acne since a very young age and have been treated continuously by the dermatologists. I am married now and observe that the acne has reduced but I still get a few every now and then. I have reduced my medicines but I do take anti-biotics when required. Before marriage doctore prescribed me Isotretinoin (Acutane) for 3 months which showed good results. However, after marriage I take azifast 500 at times and apply gels like Dyacne or Faceclin when I get pimples. We plan to have a baby after a year hence could you please tell me if these long history of anti biotics will harm my pregnancy in future? I read in some websites that skin anti biotics can harm pregnancy. When do you suggest me to stop them completely? Please note that my periods are very regular and I do not have any health issues apart from acne.
 
Dear Patient:  Many of the antibiotics and treatment for acne are not safe during pregnancy. The use of accutane during pregnancy may lead to congenital defects in the baby. Long term usage of antibiotics prior to pregnancy will not harm your pregnancy in the future. You must be off Accutane for at least a month before planning for conception. It usually takes 10-14 days for the drug to be cleared from the system but for precautionary measures 1 month is required. You should only use azifast (azithromycin) in pregnancy if it is deemed necessary by your doctor.

Please login or signup to post comments!

@ASKTHEDOCTOR ON TWITTER
@ASKTHEDOCTOR
Official Question Provider for